Oklahoma, 2014Flash Flood in Oklahoma, August 27, 2014
August 27, 2014 · NWS AMA · 1 event in 1 county or zone
The combination of a weak upper level wave and a surface trough provided the large scale forcing to initiate convection during the early morning hours of the 27th. Steering winds during this period caused these storms to move slowly, and the above average atmospheric moisture available to the storms led to intense rainfall rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a weak upper level wave and a surface trough provided the large scale forcing to initiate convection during the early morning hours of the 27th. Steering winds during this period caused these storms to move slowly, and the above average atmospheric moisture available to the storms led to intense rainfall rates. This resulted in flash flooding across portion of Beaver County. By midday the storms had progressed into western Oklahoma which brought an end to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 3:59 AM CST, 15 minutes earlier.
Area forecast discussion, Aug 27, 3:59 AM CST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
459 AM CDT WED AUG 27 2014
.DISCUSSION...
AN ACTIVE WEATHER PATTERN IS EVOLVING OVER THE SOUTHERN HIGH PLAINS
OF WEST TEXAS. THIS AS MOISTURE ALOFT ORIGINATING NEAR HURRICANE
MARIE IN THE EASTERN PACIFIC STREAMS NORTHEASTWARD WITHIN THE
WESTERN PERIPHERY OF THE SUBTROPICAL RIDGE AND IN ADVANCE OF AN
APPROACHING SHORTWAVE TROUGH NOW NEARING THE FOUR CORNERS. CONCERNS
INCLUDE INCREASING RISKS OF FLASH FLOODING...WITH ACTIVITY PEAKING
LATE THURSDAY.
CURRENTLY...REGIONAL RADAR SHOWS MULTIPLE WAVES OF CONVECTION EXTENDING
FROM CENTRAL NEW MEXICO EASTWARD TO THE NORTHEASTERN PANHANDLES. LOCALIZED
RAINFALL RATES THIS MORNING UPWARDS OF 3 TO 4 INCHES/HOUR HAVE BEEN
OBSERVED NEAR BOOKER /LIPSCOMB COUNTY/. A LULL IN CONVECTION IS LIKELY
BY LATE MORNING/MIDDAY...BUT FORCING FOR ASCENT AND ATMOSPHERIC MOISTURE
CONTENT WILL ONLY INCREASE THROUGH THE NEXT 48 HOURS. CONVECTION MAY
REMAIN ISOLATED/WIDELY SCATTERED ENOUGH LATE TODAY TO PRECLUDE A WIDESPREAD
ORGANIZED FLASH FLOOD THREAT...BUT INSTABILITY APPEARS TO INCREASE UPWARDS
OF 1000 J/KG...WHICH MAY SUPPORT A FEW PULSE-TYPE STORMS CAPABLE OF
LOCALIZED/BRIEF DAMAGING WINDS AND HEAVY RAINFALL.
THE MOST LIKELY TIMEFRAME FOR AN ORGANIZED HEAVY RAINFALL THREAT IS
EXPECTED TO OCCUR LATE THURSDAY/EARLY FRIDAY AS THE SHORTWAVE TROUGH
EJECTS OVER THE SOUTHERN PLAINS AND A WEAK FRONTAL BOUNDARY PUSHES
SOUTH ACROSS THE PANHANDLES. SBCAPE VALUES WILL APPROACH 2000 J/KG
AND DEEP LAYER SHEAR WILL INCREASE SUFFICIENTLY TO SUPPORT LOOSELY
ORGANIZED CONVECTION AND WARRANT A THREAT OF A FEW SEVERE STORMS.
MODEL FORECAST SOUNDINGS ADDITIONALLY INDICATE PWAT VALUES IN EXCESS
OF 2 STANDARD DEVIATIONS AS EARLY AS THIS EVENING...BUT VALUES
APPROACHING 2 INCHES OVER THE EASTERN TEXAS PANHANDLE BY THURSDAY
NIGHT. FLASH FLOOD WATCHES MAY BECOME NECESSARY IF SIGNALED TRENDS
FOR MORE WIDESPREAD STORMS/RAINS CONTINUE.
FEW CHANGES TO THE FORECAST/GRIDS FOR THE SATURDAY THROUGH TUESDAY
TIMEFRAME. CONDITIONS APPEAR TO DRY/WARM UP BY THE WEEKEND. MEDIUM
RANGE GUIDANCE STRUGGLES TO REBUILD THE SUBTROPICAL RIDGE THIS FAR
NORTH THROUGH THE REMAINDER OF THE PERIOD...BUT LEE TROUGHING WILL
DEEPEN AND PROMOTE HOT TEMPERATURES BENEATH MODEST NEAR ZONAL FLOW.
LINDLEY
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 89 64 85 62 83 / 30 40 50 50 30
BEAVER OK 94 67 89 63 86 / 40 50 60 60 30
BOISE CITY OK 86 60 85 58 83 / 40 30 50 50 20
BORGER TX 90 71 87 65 85 / 30 40 50 50 30
BOYS RANCH TX 92 63 88 60 85 / 30 30 40 40 20
CANYON TX 92 63 85 61 83 / 30 40 50 50 20
CLARENDON TX 93 68 87 65 85 / 20 40 50 50 30
DALHART TX 88 60 85 58 83 / 40 30 40 40 20
GUYMON OK 90 64 89 61 85 / 30 40 60 60 30
HEREFORD TX 89 61 87 60 84 / 30 40 40 40 20
LIPSCOMB TX 93 68 87 64 86 / 30 50 60 60 30
PAMPA TX 90 67 85 62 84 / 20 50 60 60 30
SHAMROCK TX 92 69 91 65 87 / 20 40 60 60 30
WELLINGTON TX 95 70 93 66 88 / 20 30 50 50 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
10
Hazardous weather outlook, Aug 27, 3:07 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
407 AM CDT WED AUG 27 2014
OKZ001>003-TXZ001>020-272115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
407 AM CDT WED AUG 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE TEXAS AND
OKLAHOMA PANHANDLES TODAY AND TONIGHT. NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS MAY POSE A THREAT FOR
LOCALIZED AND BRIEF DAMAGING WIND GUSTS. THE PRIMARY THREAT HOWEVER
WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN
INSTANCES OF FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
INTERMITTENT PERIODS OF THUNDERSTORMS ARE EXPECTED TO OCCUR OVER MUCH
OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH FRIDAY NIGHT. THE MOST
LIKELY TIMEFRAME FOR SEVERE STORMS WILL BE LATE THURSDAY...WHEN SOME
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL UP TO THE SIZE
OF HALF DOLLARS. OTHERWISE...THE RISK OF ORGANIZED HEAVY RAINFALL
AND FLASH FLOODING MAY INCREASE BY THURSDAY NIGHT AND EARLY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL OFFICIALS ARE ASKED TO RELAY REPORTS OF SEVERE
WEATHER...INCLUDING INFORMATION ABOUT FLOODING OR FLASH FLOODING...TO
THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.
In the hours before
Special weather statement, Aug 27, 1:52 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
252 AM CDT WED AUG 27 2014
OKZ003-TXZ004-005-009-010-270845-
BEAVER OK-HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
252 AM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...EASTERN
OCHILTREE...LIPSCOMB...NORTHWESTERN HEMPHILL AND EASTERN BEAVER
COUNTIES UNTIL 345 AM CDT...
AT 251 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
ELMWOOD TO 6 MILES SOUTH OF WOLF CREEK PARK...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
LIPSCOMB... SLAPOUT... KNOWLES...
ELMWOOD... WOLF CREEK PARK... FOLLETT...
DARROUZETT... BOOKER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3613 9999 3596 10076 3671 10057 3701 10017
3701 10008
TIME...MOT...LOC 0752Z 227DEG 19KT 3669 10051 3614 10064
SCHNEIDERFlash Flood, Beaver
- When
- August 27, 4:14 AM CST to 9:00 AM CST
- Where
- Beaver County, 6.73 mi NW of Clear Lake to 3.41 mi SE of Beaver
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.753, -100.350
A cluster of slow moving thunderstorms brought intense rainfall to southeastern Beaver County during the early morning hours of the 27th. This intense rainfall led to the development of flash flooding on State Highway 1450 southeast of the town of Beaver (Beaver County), and bar ditches in this area were also full as reported by the County Emergency Manager. No reports of stranded motorist were relayed with this report of flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Illinois, August 27, 2014$1.0 million · 52 kt wind · 2 events
- Wildfire in Washington, August 27 to 28, 2014$130,000 · 1 event
- Lightning Strikes in West Virginia, August 27, 2014$70,000 · 2 events
- Flood and Heavy Rain in Kansas, August 27 to 28, 2014$30,000 · 3 events
- Lightning Strikes in Massachusetts, August 27, 2014$30,000 · 2 events
- Hail and Damaging Winds in Colorado, August 27, 20142 in hail · 10 events
- Damaging Winds in Kentucky, August 27, 2014$10,000 · 50 kt wind · 7 events
- Flash Flooding and Flood in Kansas, August 27, 20140.75 in hail · 5 events
- Flood and Hail in Kansas, August 27, 20140.75 in hail · 3 events
- Heavy Rain in Iowa, August 27, 20142 events
- Damaging Winds in Missouri, August 27, 201456 kt wind · 2 events
- Dense Fog in Virginia, August 27, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538712.